Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Midland/Odessa, TX

June 26, 2008Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 26, 2008, 5:24 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 5:24 PM CDT (22:24 UTC)
Expired
Jun 26, 2008, 8:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-441 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 262224
FFWMAF
TXC371-270115-
/O.NEW.KMAF.FF.W.0012.080626T2224Z-080627T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 815 PM CDT

* AT 510 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING BEGINNING TO OCCUR 18 MILES SOUTH OF FORT STOCKTON ON 
  U.S. HIGHWAY 385. DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN
  HAS FALLEN ALONG U.S. HIGHWAY 385 FROM MILE MARKER 469 TO 496
  IN THE LAST 2 TO 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE U.S. HIGHWAY 385.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3082 10297 3068 10272 3022 10279 3050 10319
TIME...MOT...LOC 2218Z 180DEG 0KT 3058 10294

$$
2 follow-up statements
000 
WGUS74 KMAF 262328
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT THU JUN 26 2008

TXC371-270115-
/O.CON.KMAF.FF.W.0012.000000T0000Z-080627T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
628 PM CDT THU JUN 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH
CENTRAL PECOS COUNTY...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAINFALL OCCURRING ACROSS SOUTH CENTRAL PECOS 
COUNTY. ALTHOUGH THIS ACTIVITY CONTINUES TO WEAKEN WHILE MOVING EAST 
AT 15 MPH...ANY ADDITIONAL RAINFALL COMBINED WITH RUNOFF FROM 
EARLIER HEAVY RAINS WILL CONTINUE TO POSE A FLASH FLOOD THREAT. 

THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING 
LOCATIONS...U.S. HIGHWAY 385...SOUTHERN PECOS COUNTY.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3082 10297 3068 10272 3022 10279 3050 10319
TIME...MOT...LOC 2318Z 300DEG 12KT 3040 10283

$$
000 
WGUS74 KMAF 270109
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CDT THU JUN 26 2008

TXC371-270117-
/O.EXP.KMAF.FF.W.0012.000000T0000Z-080627T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
809 PM CDT THU JUN 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM CDT FOR SOUTH
CENTRAL PECOS COUNTY...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING.

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING U.S. HIGHWAY 
385. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN 
IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE 
CONTROL.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3082 10297 3068 10272 3022 10279 3050 10319
TIME...MOT...LOC 0107Z 300DEG 12KT 3022 10247

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:45 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 26, 2:45 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU JUN 26 2008

.DISCUSSION...
MODELS CONTINUE TO HOLD UPPER RIDGE OVER NORTHERN MEXICO FOR THE
NEXT COUPLE OF DAYS INDICATING IT TO ALTERNATELY WEAKEN THEN
STRENGTHEN AS DISTURBANCES CONTINUE TO ROTATE THROUGH THE
PERIPHERY. THIS WILL CONTINUE TO GIVE US CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF THE FORECAST AREA. AGAIN...FOR
SOME LOCATIONS /MOUNTAINS AND SE NEW MEXICO/...PERSISTENCE IS THE WORD
FOR ANOTHER DAY. THEN...AN UPPER LEVEL TROUGH WILL SWING THROUGH
THE NORTHERN TIER OF STATES...FORCING A SURFACE FRONT OUR
DIRECTION. THIS WILL ALSO INCREASE THE RAIN CHANCES ACROSS AN EVEN
LARGER AREA THEN JUST THE HIGHER MOUNTAIN TERRAIN...AND SE NM
WHERE MOST OF THE CONVECTION HAS BEEN INITIATING IN PREVIOUS DAYS.

THIS FRONT WILL BEGIN TO MAKE ITS WAY SOUTH ON SATURDAY...AND
LIKELY GENERATE ENOUGH CONVECTION TO THROW OUT SOME DECENT
OUTFLOWS. THIS WILL INITIALLY TURN THE WINDS FROM THE NORTH ON
SATURDAY...BUT THEY WILL LIKELY VEER BACK AROUND TO THE SOUTHEAST
THROUGHOUT THE DAY BEFORE THE MAIN FRONT/REINFORCING SHOT DROPS
DOWN ON SUNDAY. GIVEN THE RAIN CHANCES...CLOUD COVER...AND COOLER
AIRMASS BEHIND THE FRONT...WE SHOULD SEE AN APPRECIABLE CHANGE IN
AFTERNOON TEMPS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. RIGHT
NOW...MONDAY LOOKS TO BE THE COOL DAY WITH HIGHS IN THE UPPER 80S
FOR MOST LOCATIONS. WILL CONTINUE TO SEE THE PRECIP CHANCES AS THE
SHEAR AXIS LINGERS ABOUT THE FORECAST AREA THROUGH POSSIBLY MID
WEEK. RIGHT NOW...ONLY WENT WITH POPS IN THE 20S DUE TO TIMING
UNCERTAINTIES...HOWEVER FULLY EXPECT TO SEE SOME BETTER CHANCES IN
COVERAGE WITH THIS ANTICIPATED PATTERN.

THE PESKY UPPER LEVEL RIDGE CENTERED OVER NORTHERN MEXICO WILL
CONTINUE TO HANG AROUND THOUGH THROUGH MUCH OF THE EXTENDED.
NOTE OF INTEREST THOUGH...THE EURO...GFS...AND ETA/WRF ALL
INDICATE THE HIGH WILL BEGIN TO MIGRATE NORTH TOWARDS THE FOUR
CORNERS REGION TOWARDS THE END OF THE MODEL RUNS. THIS COULD
INDICATE A MAJOR CHANGE IN OUR SENSIBLE WEATHER PATTERN. STAY
TUNED...

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74 100  75  96  /  30  20  20  20
CARLSBAD NM                73 101  75 100  /  30  20  20  20
DRYDEN TX                  73  99  74  99  /  20  20  20  20
FORT STOCKTON TX           72  99  74 100  /  30  20  20  20
GUADALUPE PASS TX          69  96  73 100  /  30  20  20  20
HOBBS NM                   69  99  72  96  /  30  20  20  20
MARFA TX                   66  93  69  92  /  30  20  20  20
MIDLAND INTL AIRPORT TX    73  99  74  96  /  30  20  20  20
ODESSA TX                  72  99  74  97  /  30  20  20  20
WINK TX                    74 101  76 104  /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

13
Hazardous weather outlook, Jun 26, 1:14 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT THU JUN 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
114 PM CDT THU JUN 26 2008 /1214 PM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN TODAY AND
TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST ACROSS
SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION...THE DAVIS
MOUNTAINS AND STOCKTON PLATEAU. A FEW STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS TO NEAR 60 MPH...HAIL...FREQUENT LIGHTNING
AND HEAVY RAIN. LIGHTNING STRIKES WILL ALSO HAVE THE POTENTIAL TO
START WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY NEXT
WEEK. A FEW STORMS COULD BECOME SEVERE WITH LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 26, 3:14 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT THU JUN 26 2008

TXZ075-262100-
PECOS-
314 PM CDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF COYANOSA AT
314 PM CDT...MOVING EAST AT 10 MPH.

WIND GUSTS NEAR 50 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING STRIKES
CAN BE EXPECTED. AREAS AFFECTED INCLUDE FARM TO MARKET ROADS 1776
AND 1450 AS WELL AS STATE HIGHWAY 18.

SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:31 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Jun 26, 5:42 PM CDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.